Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2018, 4:47 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 4:47 PM MDT (22:47 UTC)
- Expired
- May 22, 2018, 5:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1793 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS53 KBIS 222247
SVRBIS
NDC037-085-222345-
/O.NEW.KBIS.SV.W.0007.180522T2247Z-180522T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
447 PM MDT TUE MAY 22 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in south central North Dakota...
Southwestern Grant County in south central North Dakota...
* Until 545 PM MDT.
* At 446 PM MDT, a severe thunderstorm was located 13 miles north of
Keldron, or 18 miles northeast of Lemmon, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and southwestern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4603 10193 4609 10200 4614 10200 4639 10193
4624 10150 4600 10177
TIME...MOT...LOC 2246Z 204DEG 8KT 4612 10188
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS2 follow-up statements
971
WWUS53 KBIS 222302
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
502 PM MDT TUE MAY 22 2018
NDC085-222311-
/O.CAN.KBIS.SV.W.0007.000000T0000Z-180522T2345Z/
Sioux ND-
502 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4605 10185 4606 10184 4606 10185 4607 10185
4607 10191 4610 10197 4614 10200 4639 10193
4624 10150 4603 10177
TIME...MOT...LOC 2301Z 201DEG 7KT 4615 10187
$$
NDC037-222345-
/O.CON.KBIS.SV.W.0007.000000T0000Z-180522T2345Z/
Grant ND-
502 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN GRANT COUNTY...
At 501 PM MDT, a severe thunderstorm was located 14 miles north of
Keldron, or 17 miles south of Elgin, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Grant County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4605 10185 4606 10184 4606 10185 4607 10185
4607 10191 4610 10197 4614 10200 4639 10193
4624 10150 4603 10177
TIME...MOT...LOC 2301Z 201DEG 7KT 4615 10187
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS281
WWUS53 KBIS 222321
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
521 PM MDT TUE MAY 22 2018
NDC037-222345-
/O.CON.KBIS.SV.W.0007.000000T0000Z-180522T2345Z/
Grant ND-
521 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN GRANT COUNTY...
At 521 PM MDT, a severe thunderstorm was located 13 miles south of
New Leipzig, or 14 miles south of Elgin, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Grant County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 10191 4618 10199 4639 10193 4624 10150
4605 10174
TIME...MOT...LOC 2321Z 204DEG 8KT 4619 10184
HAIL...1.00IN
WIND...60MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 22, 2:56 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 356 PM CDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 249 PM CDT Tue May 22 2018 Convective potential highlights the short term forecast. Two areas of potential convective initiation are possible late this afternoon across the southwest and south central. First across the Beach and Medora areas along a weak convergence line, and a second along a density gradient along the northern periphery of the cumulus field from near Bowman to Mandan/Bismarck, and Napoleon. This is evident in the GOES-East Day Cloud Phase Distinction RGB and Visible imagery through 2042 UTC showing towering cumulus with ice at cloud top. However, upper level forcing is rather weak, and sustained initiation would seem to be another hour or two off. SPC has maintained the marginal risk across the southwest and south central where MLCAPE around 900-1500 j/kg and deep layer shear of 25-30 kts supports an isolated severe threat through sunset. Additional, less intense convection is expected to develop across the northwest late this afternoon into the early evening where upper level forcing is greater, but, instability weaker. Thunderstorms may be sustained across the southwest through the overnight with a low level jet propagating into the northwest by early Wednesday morning. On Wednesday, widespread surface dewpoints in the upper 50s to mid 60s are forecast to be in place across much of western and central North Dakota ahead of a surface warm front that will propagate into southwest North Dakota late Wednesday afternoon. With the arrival of multiple impulses late Wednesday afternoon and through evening ahead of the upper low across Montana, convective initiation within the moisture axis ahead of the warm front appears to increase after 21 UTC. ML CAPE around 1500-2500 j/kg and deep veering wind profiles with 0-6km shear around 30kts oriented perpendicular to the moisture axis supports the potential for a discrete supercellular mode late Wednesday afternoon and into the early evening. All hazards are possible with the discrete convection including large hail to golfball size, damaging winds to 70 mph, and a tornado or two cannot be ruled out. Convection is likely to congeal as it propagates north through the late evening into the overnight. .LONG TERM...(Wednesday night through Tuesday) Issued at 249 PM CDT Tue May 22 2018 Convective potential Thursday, and warm temperatures Thursday and Friday highlight the extended forecast. An upper level low is forecast to propagate into central North Dakota by Thursday afternoon. The greatest instability axis may remain across the James River Valley Thursday afternoon to support possible strong to severe convection with dewpoints well into the 60s. The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the 90th percentiles and above Thursday and Friday across western and central North Dakota. With westerly winds, favored the warmer edge of the 12 UTC global suite. This would put highs in the mid to upper 80s Thursday, and the upper 80s to the lower 90s on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 249 PM CDT Tue May 22 2018 Isolated to scattered rain showers and thunderstorms developing across the west and south central this afternoon, and continuing through the evening. Thunderstorms may continue across the southwest through the night. More widespread thunderstorms are expected Wednesday, especially during the late afternoon and evening, across most of western and central North Dakota. A few storms could be severe Wednesday. VFR conditions outside of rain showers and thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous weather outlook, May 22, 3:00 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 400 PM CDT Tue May 22 2018 NDZ004-005-012-013-023-025-037-048-232100- Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure- 400 PM CDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed on Wednesday. NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-McIntosh-Dickey- 400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across western North Dakota late this afternoon and evening. Thunderstorms may continue across the southwest into the overnight. Scattered thunderstorms will enter central North Dakota by early this evening. A few storms could be strong across the southwest. The main hazards will be small hail, gusty winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed this afternoon and evening, however, there is a greater chance on Wednesday. PA
In the hours before
Special weather statement, May 22, 4:00 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
400 PM MDT TUE MAY 22 2018
NDZ044-222245-
Adams ND-
400 PM MDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY UNTIL 445
PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hettinger, moving northeast at 10 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Bucyrus.
LAT...LON 4603 10279 4613 10287 4628 10261 4628 10252
4626 10250 4621 10250 4621 10245 4608 10235
4600 10272
TIME...MOT...LOC 2200Z 239DEG 10KT 4609 10272
EDWARDSSpecial weather statement, May 22, 4:16 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
516 PM CDT TUE MAY 22 2018
NDZ045-222245-
Sioux ND-
516 PM CDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX COUNTY UNTIL
545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Prairie Knights Resort, or 11 miles northwest of
Fort Yates, moving northeast at 15 mph.
Half inch hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Prairie Knights Resort.
LAT...LON 4617 10091 4638 10083 4629 10057 4628 10058
4625 10056 4623 10056 4621 10058 4612 10073
TIME...MOT...LOC 2216Z 220DEG 12KT 4620 10082
EDWARDSSpecial weather statement, May 22, 4:39 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
439 PM MDT TUE MAY 22 2018
NDZ042-045-222315-
Grant ND-Sioux ND-
439 PM MDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Keldron, or 17 miles northeast of Lemmon. this storm
was nearly stationary.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern Sioux
and southwestern Grant Counties.
LAT...LON 4605 10200 4607 10200 4626 10191 4612 10158
4597 10178
TIME...MOT...LOC 2239Z 210DEG 4KT 4608 10185
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:00 PM MDT | Special Weather Statement | BIS | Adams | 45 min |
| May 22, 4:16 PM MDT | Special Weather Statement | BIS | Sioux | 29 min |
| May 22, 4:39 PM MDT | Special Weather Statement | BIS | Grant | 36 min |
| May 22, 4:52 PM MDT | Special Weather Statement | BIS | Hettinger | 23 min |
| May 22, 4:59 PM MDT | Special Weather Statement | BIS | Sioux | 31 min |
| May 22, 5:11 PM MDT | Special Weather Statement | BIS | Sioux | 34 min |
| May 22, 5:19 PM MDT | Special Weather Statement | BIS | Adams | 41 min |
| May 22, 5:33 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 57 min |
| May 22, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 63 min |
| May 22, 5:45 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.